Zonegran Aftermath

21 08 2015

We were sitting in the neuro-psychologist’s office working on symptom management when it hit. At first it was just a stiffening of my body and my head falling to the side, then I began to jerk and a twisting seizure took control.

Dr. M’s office is on the ground floor in the rehabilitation wing of the Greenville Memorial Hospital. Dr. M became concerned as the seizure progressed. She insisted on bringing in a nurse and returned with two. They checked my pulse, reminded me to breathe and watched as my body twisted backwards on the small couch.

They were concerned and very much wanted to send me over to the ER. “she needs to be evaluated!” they stressed.

But Joe very firmly said, “Nope! We aren’t doing that!”  He wanted to just give me meds and wait it out. He knew an ER visit would include unnecessary tests and drama we didn’t need. And he knew how much I dislike the ER.

Dr. M called Dr. W, my neurologist, who agreed with Joe. If things got worse she wanted us to call her and she’d meet us at the ER, but for now we were to wait it out.

And so we did.

Thirty minutes later the seizing died down and another thirty minutes passed before we were able to leave.

IMG_3665

Between Mom’s pharmaceutical knowledge and Bruce’s tech ability, they figured out how much of what drugs were needed to “snow” me. You gotta love this family of mine!

This seizure came out of nowhere. And we felt rather blindsided. I wasn’t fighting a cold, the flu or any other such infection. I was taking my pills as ordered. Where had this come from?
I had several of the harsh twisting seizures, but the majority of my seizures have been what we are calling, “the staring seizures”. In these I will suddenly just be staring without seeing, unable to respond and if they are long enough, I may fall if standing or slowly slump over if sitting. One day I fell off the couch. =) Breathing is often an issue with these “staring seizures”.
“Your migraine pills!” Joe exclaimed one evening about two weeks later. “that’s the only thing that’s different!” And sure enough, Approximately three weeks before the seizure in Dr. M’s office, Dr. W. had decided to change my migraine medication.
The topamax was causing several problematic side effects such as tiredness, loss of coordination, tingling of the hands/feet, confusion, slowed thinking, memory problems, and speech/language problems.  But the most vexing effect was word retrieval. The word retrieval seemed to get worse by the week. I would tell Joe, “could you get me that blanket from…from….from… that thing you sit on.” meaning the couch. Or I would be giving someone directions and say, “you need to turn at the…. place where cars stop on the road and there’s that thing up top that tells you when to stop or go.” meaning a traffic light. This was what made my nuero finally decide to change.
So she switched me to zonegran and about three weeks later the fireworks began. After Joe mentioned that perhaps this could be the problem, my mom and I researched the side effects of zonegran and the effects of coming off topamax. Sure enough!  My nausea and vomiting were withdrawal effects of topamax and “increased seizures” was a side effect of zonegran.
Topamax and Zonegran are both seizure preventatives that can also be used as a migraine preventative. Dr. Raxlen said using these medications can be a tricky business. When you start working in that area of the brain it can be difficult to find the right medication because, depending on the person , the drug can be just as likely to induce a seizure as to prevent one.
I stopped taking the zonegran and the seizures have been subsiding ever since. I had been having up to three or four of the staring seizures every day. They could be anywhere from 15 seconds to a few minutes.
So now I am not on any type of migraine preventive, which I find a bit scary. I started using Olaf the Oxygen when a migraine starts and he has been helpful in lessening the pain and helping me to fall asleep so I can sleep it off.
I had been taking Lamictal as a seizure preventative and my dosage has been doubled for now, but I’m still having a bit of trouble especially when in a noisy group. The dystonia has been more active and I still have the staring spells every once in a while.
On Tuesday I went grocery shopping with my mom, sister and sis-in-law. I did pretty well, with my dystonia acting up only a little.
That night my brain decided to let me know it didn’t appreciate the big day and we had a seizure, my body twisting and curling backward. The next day I couldn’t get out of bed or I was pulling and jerking quite nicely. But it didn’t kill me and I’m glad I went! It was a fun day. We were in dire need of groceries and I even found an old suitcase to add to my collection of things vintage.
Advertisements

Actions

Information

8 responses

22 08 2015
Anna Mae Swartzentruber

Thank you so much Andrea for keeping us posted, our prayers will go with you as you walk this journey. Praying you will find the right meds to give you relief… hope your day goes good today!!! Anna mae

Like

25 08 2015
Andrea Wagler Bontrager

Your encouragement means a lot. Thanks for brightening my day!

Like

24 08 2015
Rachel Swartzentruber

Praying for you!! -your first grader Rachel 😉

Like

25 08 2015
Andrea Wagler Bontrager

Thanks Rachel! You are a sweetheart! Ahh! First grade… So many years ago! Hope your first day of 7th grade goes great! Or is it eighth grade already?!

Like

24 08 2015
Diane H

I always read your posts with great interest! I know you have “met” me before here in the comment list. Our daughter has partial complex seizures or as you stated, sounds comparible to what you called “staring Seizure”. After 2 years of working with meds we found that Lamictal works for her. SHe was seizure free from Nov – April. then on an Marantha Bible School tour, in New Brunswick we got a call. She had a seizure, that had typical symptoms, but new symtoms that we had never had before. She was surrounded with caring, cousins,friends and staff that converesed with us and cared for her. THe dr did up the dosage of her meds. Since she is home, she has only had some mild “feelings” that have not developed into anything more than that. She had taken zonagran prior to that and it didn’t seem to be of a help to her. She is weaning off of Z at this time. All this said, you might realize again , why I read your posts with intrest.

It would be of great interest to meet you sometime. Your cheerfulness shines through, and is an encouragement to this mom! We mom’s are very involved!

I will also mention to you one thing that our daughter does to help migrane headaches. I am not saying it is right for you, only mentioning for “whatever it might be worth”. The neurologist told her to take Vitiman B-2 (riboflavon) 400mg a day. (this will yellow the urine, so don’t be alarmed). this is very helpful and prevents headaches for her.

Remember you are never alone, GOD is WITH you!!

Like

26 08 2015
Andrea Wagler Bontrager

Diane, thank you so much for your kind words and the update! Not too long ago I thought of you and your daughter and wondered how things were for y’all. I’m sad for your daughter that she had to experience a seizure so far away from home and family, but I’m also so glad things stabilized long enough for her to enjoy Bible School! I would very much enjoy meeting you and your daughter in person. I think you and my mom have a lot in common. I wonder if you moms will ever know just how much your love has carried us through those tough times. You truly deserve a medal for all you’ve invested in us and I wish I knew how to convey our gratitude. There’s just something about having your mom close by and knowing she’s gonna do whatever it takes to get you what you need, that makes a girl feel stronger. And thank you so much for the migraine tip! I’m willing to try just about anything at this point… (Except for those “cure all” potions everybody is determined to sell you. Ever wonder what happens to those folks a few years later when the next band wagon comes along? Yeah I’m just a bit bitter.)

Like

25 08 2015
Elva Fehr

Thanks Andrea for the update, Praying for wisdom in your decisions & that God will help you find the right meds etc! Blessings! Elva

Like

26 08 2015
Andrea Wagler Bontrager

Thanks Elva. Yesterday was a better day! 😀

Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s




%d bloggers like this: